Florida, 2012

Funnel Cloud in Florida, July 23, 2012

July 23, 2012 · NWS MLB · 1 event in 1 county or zone

Storms developed across interior portions of east central Florida in the wake of a tropical low positioned over the Gulf of Mexico. One of these storms produced a brief funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Storms developed across interior portions of east central Florida in the wake of a tropical low positioned over the Gulf of Mexico. One of these storms produced a brief funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 23, 2:35 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 23, 2:35 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
335 PM EDT MON JUL 23 2012

.DISCUSSION...

TONIGHT...
SRLY STEERING WINDS WILL CONTINUE THRU THE EVNG...PUSHING DIURNAL
CONVECTION ALMOST DUE N. SOME REDEVELOPMENT OVER THE SRN CWA
ANTICIPATED AS DEBRIS CLOUDS FROM EARLIER CONVECTION OVER THE
COASTAL WATERS HAS LARGELY ERODED. STRONG MID LVL OMEGA AND UPR LVL
DIVERGENCE VALUES WILL MAINTAIN CONVECTION LATE EVENING. HOWEVER...
SVR WX THREAT WILL BE MARGINAL AT BEST:  H50 TEMPS REMAIN BTWN -7C
AND -8C...LOW LVL WINDS HAVE DIMINISHED TO 10-15KTS...AND THE MAIN
AREAS OF MID LVL VORTICITY HAVE LIFTED INTO THE ATLC N OF THE
BAHAMAS AND INTO THE NERN GOMEX OFF THE NATURE COAST.

LCL WX PATTERN WILL UNDERGO A SHIFT OVERNIGHT AS A T-WAVE OVER THE
ERN GOMEX COMBINES WITH A SHORT WAVE TROF OVER THE MIDWEST/GREAT
LAKES TO COLLAPSE THE WRN EXTENSION OF THE ATLC RIDGE. THIS WILL
FORCE THE RIDGE TO REBUILD OVER THE S FL PENINSULA BY DAYBREAK...
ALLOWING WINDS THRU THE H100-H70 LYR TO VEER TO THE S/SW. MID/UPR
LVL CLOUD COVER AND SRLY WINDS WILL KEEP MIN TEMPS IN THE M70 OVER
MOST OF THE CWA.

TUE-WED...
MID/UPR LVL WINDS OVER THE NRN CONUS WILL HOLD A STRONG ZONAL
COMPONENT THRU MIDWEEK...RESULTING IN A PROGRESSIVE WX PATTERN THAT
WILL PUSH A PAIR OF SHORT WAVE TROFS OFF THE ERN SEABOARD. THESE
TROFS WILL KEEP THE ATLC RIDGE SUPPRESSED OVER S FL...RESULTING IN A
DEEP SWRLY FLOW PATTERN ACRS CENTRAL FL. THIS FLOW REGIME TENDS TO
FAVOR THE E FL PENINSULA FOR DIURNAL PRECIP WHILE GENERATING ABV AVG
TEMPS. EASTERLY WINDS AROUND THE BASE OF THE RIDGE WILL PULL DRIER
AIR INTO THE STATE THROUGH MID WEEK...RESULTING IN BELOW 50 PERCENT
RAIN COVERAGE FOR EAST CENTRAL FLORIDA. MAX TEMPS IN THE U80S/L90S
COAST...L/M90S INTERIOR. MIN TEMPS M70S.

THU-MON...(MODIFIED PREV DISC)
LOW LEVEL RIDGE AXIS WILL BE IN PLACE ACROSS THE SOUTHERN HALF OF
THE PENINSULA THROUGH THE REMAINDER OF THE WEEK...PLACING MOST OF
THE REGION UNDER PREVAILING SOUTHWEST FLOW. WITH THE HIGH MOISTURE
ASSOCIATED WITH THE TROPICAL WAVE LIFTING OUT OF THE REGION AND MUCH
DRIER AIR CREEPING IN FROM THE SOUTHEAST...ALONG WITH SUPPRESSION
FROM THE UPPER LEVEL RIDGE RAIN CHANCES WILL REMAIN WELL BELOW 50PCT
THRU THE WEEKEND.

THE POSITION OF THE LOW LEVEL RIDGE WILL FAVOR THE NORTHERN HALF OF
THE CWA FOR SLIGHTLY HIGHER POPS (AROUND 30 PERCENT) WITH A DELAYED
EAST COAST SEA BREEZE AND EASTWARD MOVING ACTIVITY...AND LOWER POP
ACROSS THE SOUTHERN COASTAL SECTIONS...AT 20-30 PERCENT WHERE
LIGHTER OFFSHORE FLOW WILL ALLOW THE SEA BREEZE TO MAKE BETTER
PROGRESS INLAND. THE COMBINATION OF LOWER RAIN CHANCES AND OFFSHORE
FLOW WILL MEAN SEVERAL DAY OF ABOVE NORMAL TEMPS IN THE MID 90S
ACROSS THE INTERIOR AND LOW 90S ALONG THE COAST BEFORE THE ONSET OF
THE SEA BREEZE. MID 90S MAY BE POSSIBLE ACROSS THE VOLUSIA COUNTY
COAST AND IF SLIGHTLY STRONGER OFFSHORE FLOW DELAYS THE ONSET OF THE
SEA BREEZE. OVERNIGHT MINS CONTINUE ON THE WARM AND MUGGY
SIDE...WITH MID/UPPER 70S.

&&

.AVIATION...
THRU 24/00Z...NMRS MVFR SHRAS...ISOLD IFR TSRAS N OF KISM-KDAB WITH
OCNL SFC WND G25KTS...ISOLD MVFR SHRAS/IFR TSRAS COASTAL SITES WITH
OCNL SFC WND G22KTS.
BTWN 24/00Z-24/03Z...ISOLD MVFR SHRAS ALL SITES.
BTWN 24/03Z-24/14Z...PREVAILING VFR...LCL MVFR CIGS/VSBYS IN BR .ESP
WHERE PRECIP OCCURS THIS AFTN/EVNG.

&&

.MARINE...
THE ATLC HI PRES RIDGE AXIS ESTABLISH ITSELF ACRS THE SRN FL
PENINSULA OVERNIGHT AND HOLD THERE THRU THE REMAINDER OF THE WEEK.
GENTLE TO MODERATE S/SWRLY SFC/BNDRY LYR WINDS WILL PREVAIL WITH AN
ONSHORE COMPONENT DVLPG EACH AFTN NEAR THE COAST ASSOCD WITH THE
EAST COAST SEA BREEZE. SEA BREEZES WILL INITIALIZE ALONG THE
TREASURE COAST BY MIDDAY AND WORK THEIR WAY NWD THRU MID AFTN AS THE
WEAKER PGRAD OVER S FL WILL ALLOW AN EARLIER FORMATION. NEARSHORE
SEAS 3-4FT TUE SUBSIDING TO 2-3FT WED...OFFSHORE SEAS 3-5FT
SUBSIDING TO 2-4FT LATE WED INTO THU. DOMINANT PERIODS AROUND 9 SEC
DECREASING TO AOB 8SEC WED. ISOLATED TO SCATTERED SHRAS/TSRAS THRU
THE WEEK WITH HIGHEST PROSPECTS FOR OFFSHORE MOVING STORMS NORTH OF
THE CAPE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  89  75  92 /  30  30  20  40
MCO  75  94  75  94 /  30  20  20  30
MLB  75  88  76  91 /  20  30  20  40
VRB  75  89  75  90 /  20  30  20  40
LEE  76  93  76  94 /  30  20  20  30
SFB  76  93  76  96 /  30  20  20  30
ORL  76  94  76  95 /  30  20  20  30
FPR  75  88  74  91 /  20  30  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

FCST/AVIATION......BRAGAW
RADAR/IMPACT WX....GUSEMAN/SEDLOCK
Hazardous weather outlook, Jul 23, 10:00 AM EST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1100 AM EDT MON JUL 23 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-240400-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1100 AM EDT MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A TROPICAL WAVE AND MID LEVEL DISTURBANCE CROSSING THE PENINSULA
TODAY WILL ALLOW NUMEROUS SHOWERS WITH EMBEDDED SCATTERED
THUNDERSTORMS TO FORM. STORM MOTION WILL BE TOWARD THE NORTH TO
NORTHWEST AROUND 20 TO 25 MPH. THE POTENTIAL FOR STRONGER STORMS TO
DEVELOP WILL BE HIGHEST ACROSS INLAND LOCATIONS AND MOST OF VOLUSIA
COUNTY...DUE TO MORE SUNSHINE AND DAYTIME HEATING. EXTENSIVE MID AND
UPPER LEVEL CLOUD COVER FROM MORNING STORMS WILL LIMIT INSTABILITY
ACROSS THE BREVARD AND TREASURE COASTS...NOT ALLOWING STORMS TO
BECOME AS INTENSE. IN ADDITION TO VERY HEAVY DOWNPOURS AND CLOUD TO
GROUND LIGHTNING STRIKES...A FEW STORMS MAY PRODUCE STRONG WIND
GUSTS UP TO 55 MPH. A BRIEF TORNADO IS ALSO POSSIBLE IN ANY OF THE
STRONGER STORMS.

.FLOOD IMPACT...
SHOWERS AND STORMS MAY PRODUCE HEAVY DOWNPOURS WHEN PASSING...
WITH A FEW SPOTS RECEIVING UP TO 2 TO 3 INCHES OF RAINFALL
AS MORE THAN ONE ROUND OF RAINFALL MOVES THROUGH. THESE HEAVY
RAINFALL AMOUNTS MAY RESULT IN TEMPORARY PONDING OF WATER ON
ROADS AND IN LOW LYING AREAS.

.MARINE THUNDERSTORM GUST IMPACT...
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED OVER
THE INTRACOASTAL AND COASTAL WATERS AS WELL AS INLAND LAKES TODAY. A
FEW OF THE STORMS COULD PRODUCE WIND GUSTS TO AROUND 45 KNOTS...IN
ADDITION TO VERY HEAVY DOWNPOURS AND CLOUD TO WATER LIGHTNING.

.WATERSPOUT IMPACT...
ISOLATED STRONG STORMS MAY ALSO PRODUCE A WATERSPOUT OVER THE
NEARSHORE AND INTRACOASTAL WATERWAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED AFTERNOON SHOWERS AND STORMS ARE EXPECTED EACH DAY
THROUGH THE WEEKEND.

A HOT AND HUMID AIR MASS MID TO LATE WEEK WILL ALLOW AFTERNOON
HEAT INDICES TO CLIMB TO THE 101 TO 106 RANGE OVER PORTIONS OF THE
AREA WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NECESSARY.

GLITTO/GUSEMAN

In the hours before

Special weather statement, Jul 23, 2:36 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
336 PM EDT MON JUL 23 2012

FLZ053-058-232030-
OKEECHOBEE-OSCEOLA-
336 PM EDT MON JUL 23 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER NORTHWESTERN OKEECHOBEE COUNTY...OSCEOLA
COUNTY...

* UNTIL 430 PM EDT.

AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FROM 6 MILES
SOUTHWEST OF POINCIANA PLACE TO 9 MILES WEST OF KISSIMMEE PRAIRIE
PRESERVE...MOVING NORTH AT 25 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE CAMPBELL AND POINCIANA.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORMS PASS.

LAT...LON 2834 8088 2737 8089 2738 8111 2749 8121
      2754 8121 2760 8114 2771 8115 2783 8122
      2786 8131 2792 8132 2804 8147 2806 8145
      2802 8138 2808 8135 2808 8145 2814 8146
      2814 8153 2825 8156 2826 8165 2833 8166
TIME...MOT...LOC 1934Z 191DEG 20KT 2808 8152 2755 8123

GUSEMAN
Special weather statement, Jul 23, 2:37 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
337 PM EDT MON JUL 23 2012

FLZ041-044-232030-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
337 PM EDT MON JUL 23 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER NORTHEASTERN LAKE COUNTY...WESTERN VOLUSIA
COUNTY...

* UNTIL 430 PM EDT.

AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER CASSIA...MOVING
NORTH-NORTHWEST AT 15 MPH.

THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES.
HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER
INDOORS UNTIL THE STORM PASSES.

LAT...LON 2940 8143 2935 8141 2927 8141 2927 8138
      2888 8124 2886 8135 2887 8137 2885 8139
      2878 8167 2896 8171 2897 8166 2905 8166
      2906 8164 2930 8166 2936 8155 2938 8145
TIME...MOT...LOC 1936Z 183DEG 9KT 2892 8144

SEDLOCK
Special weather statement, Jul 23, 3:28 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
428 PM EDT MON JUL 23 2012

FLZ041-044-046-232130-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-SEMINOLE-
428 PM EDT MON JUL 23 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER NORTHEASTERN LAKE COUNTY...NORTH-CENTRAL
SEMINOLE COUNTY...WESTERN VOLUSIA COUNTY...

* UNTIL 530 PM EDT.

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER CASSIA...NEARLY
STATIONARY FOR MOVEMENT.

ANOTHER STRONG STORM WAS LOCATED OVER SANFORD IN SEMINOLE COUNTY
WITH MOVEMENT A SLOW DRIFT TO THE NORTH.

THESE CELLS CONTAIN TORRENTIAL RAINFALL WITH PONDING OF WATER ON
ROADWAYS LIKELY. AN URBAN AND SMALL STREAM ADVISORY IS IN EFFECT FOR
NORTHEAST LAKE COUNTY THROUGH 6 PM.

THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES.
HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER
INDOORS UNTIL THE STORM PASSES.

LAT...LON 2879 8113 2867 8125 2875 8142 2878 8142
      2879 8151 2918 8165 2923 8165 2925 8135
TIME...MOT...LOC 2025Z 007DEG 4KT 2885 8146

SEDLOCK
Special weather statement, Jul 23, 3:36 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
436 PM EDT MON JUL 23 2012

FLZ045-047-053-054-232130-
INDIAN RIVER-ORANGE-OSCEOLA-SOUTHERN BREVARD COUNTY-
436 PM EDT MON JUL 23 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER OSCEOLA COUNTY...SOUTHWEST BREVARD
COUNTY...NORTHWESTERN INDIAN RIVER COUNTY...SOUTHEASTERN ORANGE
COUNTY...

* UNTIL 530 PM EDT.

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FROM
INTERCESSION CITY TO JUST SOUTHWEST OF FOREVER FLORIDA...TO 5 MILES
NORTHEWEST OF YEEHAW JUNCTION...MOVING NORTHEAST AT 15 MPH.

ADDITIONAL STORMS WILL LIKELY DEVELOP JUST IN ADVANCE OF THIS LINE
OF STORMS. WIND GUSTS OF 44 MPH WERE RECENTLY REPORTED WITH THESE
STORMS ALONG THE KISSIMMEE RIVER.

LOCATIONS IN THE PATH OF THESE STORMS WHICH MAY EXPERIENCE STRONG
WINDS INCLUDE KISSIMMEE...LAKE MARY JANE...PINE CASTLE...
HOLOPAW...YEEHAW JUNCTION...AND BLUE CYPRESS LAKE.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THESE
STORMS PASS.

LAT...LON 2861 8140 2839 8095 2804 8062 2764 8083
      2764 8086 2798 8117 2812 8146 2814 8146
      2815 8153 2820 8153 2825 8156 2826 8158
TIME...MOT...LOC 2027Z 205DEG 14KT 2824 8148 2805 8111
          2778 8084

SPRATT
Special weather statement, Jul 23, 3:53 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
453 PM EDT MON JUL 23 2012

FLZ041-046-232145-
INLAND VOLUSIA COUNTY-SEMINOLE-
453 PM EDT MON JUL 23 2012

...FUNNEL CLOUDS POSSIBLE OVER NORTH CENTRAL SEMINOLE COUNTY...SOUTH
CENTRAL VOLUSIA COUNTY...

AT 447 PM EDT...WEATHER SPOTTERS REPORTED A FUNNEL CLOUD OVER
SANFORD...MOVING NORTH AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE GUSTY WINDS
AND FUNNEL CLOUDS INCLUDE DEBARY...DE BARY AND MIDWAY.

LAT...LON 2897 8130 2893 8117 2876 8123 2878 8134
TIME...MOT...LOC 2053Z 189DEG 12KT 2883 8126

SEDLOCK

The radar

The Melbourne radar (KMLB), 96 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Seminole

When
July 23, 3:55 PM EST
Where
Seminole County, Sunland
Reported by
Amateur Radio
Coordinates
28.780, -81.280

An Amateur Radio operator relayed a report of a funnel cloud near the intersection of Highways 17/92 and 417 near Sanford.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385574.